Queueing Systems

, Volume 36, Issue 1–3, pp 71–87

The impact of a heavy-tailed service-time distribution upon the M/GI/s waiting-time distribution

  • Ward Whitt


By exploiting an infinite-server-model lower bound, we show that the tails of the steady-state and transient waiting-time distributions in the M/GI/s queue with unlimited waiting room and the first-come first-served discipline are bounded below by tails of Poisson distributions. As a consequence, the tail of the steady-state waiting-time distribution is bounded below by a constant times the sth power of the tail of the service-time stationary-excess distribution. We apply that bound to show that the steady-state waiting-time distribution has a heavy tail (with appropriate definition) whenever the service-time distribution does. We also establish additional results that enable us to nearly capture the full asymptotics in both light and heavy traffic. The difference between the asymptotic behavior in these two regions shows that the actual asymptotic form must be quite complicated.

heavy-tailed distributions subexponential distributions tail probability asymptotics multi-server queues M/GI/s queue, waiting times existence of finite moments 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Abate, G.L. Choudhury and W. Whitt, Waiting-time tail probabilities in queues with long-tail service-time distributions, Queueing Systems 16 (1994) 311–338.CrossRefGoogle Scholar
  2. [2]
    J. Abate and W. Whitt, Asymptotics for M/G/1 low-priority waiting-time tail probabilities, Queueing Systems 25 (1997) 173–233.CrossRefGoogle Scholar
  3. [3]
    M. Abramowitz and I.A. Stegun, Handbook of Mathematical Functions (National Bureau of Standards, Washington, DC, 1972).Google Scholar
  4. [4]
    S. Asmussen, Stochastic Simulation with a View towards Stochastic Processes, Lecture Notes No.2 (MaPhySto, Centre for Mathematical Physics and Stochastics, University of Aarhus, Denmark, 1999).Google Scholar
  5. [5]
    S. Asmussen, O. Nerman and M. Olsson, Fitting phase type distributions via the EM algorithm, Scand.J.Statist. 23 (1996) 419–441.Google Scholar
  6. [6]
    S. Asmussen, H. Schmidli and V. Schmidt, Tail probabilities for non-standard risk and queueing processes with subexponential jumps, Dept.Math.Stat., Lund University, Sweden (1997).Google Scholar
  7. [7]
    D. Bertsimas, An exact FCFS waiting time analysis for a general class of G/G/s queueing systems, Queueing Systems 3 (1988) 305–320.CrossRefGoogle Scholar
  8. [8]
    N.H. Bingham, C.M. Goldie and J.L. Teugels, Regular Variation (Cambridge Univ. Press, Cambridge, 1989).Google Scholar
  9. [9]
    A.A. Borovkov, Stochastic Processes in Queueing Theory (Springer, New York, 1976) (translation of 1972 Russian book).Google Scholar
  10. [10]
    O.J.Boxma, Q.Deng and A.P.Zwart, Waiting-time asymptotics for the M/G/2 queue with heterogeneous servers, unpublished manuscript, CWI, Amsterdam.Google Scholar
  11. [11]
    D.Y. Burman and D.R. Smith, A light-traffic theorem for multi-server queues, Math.Oper.Res. 8 (1983) 15–25.Google Scholar
  12. [12]
    G.L. Choudhury and W. Whitt, Long-tail buffer-content distributions in broadband networks, Performance Evaluation 30 (1996) 177–190.CrossRefGoogle Scholar
  13. [13]
    J.W. Cohen, Some results on regular variation for distributions in queueing and fluctuations theory, J.Appl.Probab. 10 (1973) 343–353.CrossRefGoogle Scholar
  14. [14]
    N.G. Duffield and W. Whitt, Control and recovery from rare congestion events in a large multi-server system, Queueing Systems 26 (1997) 69–104.CrossRefGoogle Scholar
  15. [15]
    S.G. Eick, W.A. Massey and W. Whitt, The physics of the Mt/G/1/∞ queue, Oper.Res. 41 (1993) 731–742.CrossRefGoogle Scholar
  16. [16]
    A. Erdélyi, Asymptotic Expansions (Dover, New York, 1956).Google Scholar
  17. [17]
    A. Feldmann and W. Whitt, Fitting mixtures of exponentials to long-tail distributions to analyze network performance models, Performance Evaluation 31 (1998) 245–279.CrossRefGoogle Scholar
  18. [18]
    W. Feller, An Introduction to Probability Theory and its Applications, Vol.II, 2nd ed. (Wiley, New York, 1971).Google Scholar
  19. [19]
    C.M. Goldie and C. Klüppelberg, Subexponential distributions, in: A Practical Guide to Heavy Tails: Statistical Techniques for Analyzing Heavy Tailed Distributions, eds.R. Adler, R. Feldman and M.S. Taqqu (Birkhauser, Boston, 1998) pp.435–459.Google Scholar
  20. [20]
    L.V. Green, A limit theorem on subintervals of interrenewal times, Oper.Res. 30 (1982) 210–216.Google Scholar
  21. [21]
    A.G. Greenberg, R. Srikant and W. Whitt, Resource sharing for book-ahead and intermediate-request calls, IEEE/ACM Trans.Networking 7 (1999) 10–22.CrossRefGoogle Scholar
  22. [22]
    P.R. Jelenković and A.A. Lazar, Subexponential asymptotics of a Markov-modulated random walk with queueing applications, J.Appl.Probab. 35 (1998) 325–347.CrossRefGoogle Scholar
  23. [23]
    C. Klüppelberg, Subexponential distributions and integrated tails, J.Appl.Probab. 25 (1988) 132–141.CrossRefGoogle Scholar
  24. [24]
    D.A.Korshunov, On waiting-time distribution in GI/G/2 queueing system with heavy tailed service times, unpublished manuscript.Google Scholar
  25. [25]
    W.A. Massey and W. Whitt, Peak congestion in multi-server service systems with slowly varying arrival rates, Queueing Systems 25 (1997) 157–172.CrossRefGoogle Scholar
  26. [26]
    A.G. Pakes, On the tails of waiting-time distributions, J.Appl.Probab. 12 (1975) 555–564.CrossRefGoogle Scholar
  27. [27]
    A. Scheller-Wolf and K. Sigman, Delay moments for FIFO GI/GI/s queues, Queueing Systems 25 (1997) 77–95.CrossRefGoogle Scholar
  28. [28]
    L.P. Seelen, An algorithm for Ph/Ph/c queues, European J.Oper.Res. 23 (1986) 118–127.CrossRefGoogle Scholar
  29. [29]
    J.H.A. de Smit, A numerical solution for the multi-server queue with hyperexponential service times, Oper.Res.Lett. 2 (1983) 217–224.CrossRefGoogle Scholar
  30. [30]
    D. Stoyan, Comparison Methods for Queues and Other Stochastic Models (Wiley, New York, 1983).Google Scholar
  31. [31]
    L. Takács, Introduction to the Theory of Queues (Oxford Univ. Press, New York, 1962).Google Scholar
  32. [32]
    W. Whitt, Embedded renewal processes in the GI/G/s queue, J.Appl.Probab. 9 (1972) 650–658.CrossRefGoogle Scholar
  33. [33]
    W. Whitt, On stochastic bounds for the delay distribution in the GI/G/s queue, Oper.Res. 29 (1981) 604–608.Google Scholar
  34. [34]
    W. Whitt, Comparing counting processes and queues, Adv.in Appl.Probab. 13 (1981) 207–220.CrossRefGoogle Scholar
  35. [35]
    W. Whitt, Comparison conjectures about the GI/G/s queue, Oper.Res.Lett. 2 (1983) 203–210.CrossRefGoogle Scholar
  36. [36]
    R.W. Wolff, An upper bound for multi-channel queues, J.Appl.Probab. 14 (1977) 884–888.CrossRefGoogle Scholar
  37. [37]
    R.W. Wolff, Poisson arrivals see time averages, Oper.Res. 30 (1982) 223–231.Google Scholar

Copyright information

© Kluwer Academic Publishers 2000

Authors and Affiliations

  • Ward Whitt

There are no affiliations available

Personalised recommendations